Using Ibuprofen to Treat Headaches and Migraines

How It Works, Safety Considerations, and More

Table of Contents
View All
Table of Contents

When you have a headache that's severe enough to require medication, chances are you reach for an over-the-counter painkiller like ibuprofen. This familiar non-steroidal anti-inflammatory drug, or NSAID, is effective for some headaches.

Ibuprofen is available over the counter (OTC) as well as by prescription. As an OTC product, it's sold under the brand names Advil and Motrin. It's also available in generic and store-brand forms, which often are less expensive.

NSAIDs

Ibuprofen (Advil, Motrin) is among the medications most often used for migraine pain. According to the American Migraine Foundation, NSAIDs are often nearly as effective as prescription medications for pain relief. NSAIDs also cost less and are less likely than other medications to lead to medication overuse headaches. Ibuprofen is similar to other NSAIDs, including OTC and prescription options. Other OTC NSAIDs include aspirin and Aleve (naproxen). Each works a bit differently. For example, Aleve lasts a few hours longer than ibuprofen.

For severe pain, your doctor may prescribe ibuprofen or another NSAID in a stronger dose than can be purchased over the counter. Prescription NSAIDs include analgesics like Celebrex (celecoxib) and Cambia (diclofenac), which are often used to treat inflammatory conditions like arthritis.

All of these drugs work by blocking an enzyme called cyclooxygenase (COX). This enzyme helps produce inflammatory chemicals like prostaglandins that play a role in headache pain.

When used correctly, ibuprofen is safe for most people.

It's important to take ibuprofen only as directed and at the lowest dose and for the shortest time possible.

Most Effective Doses

Over-the-counter ibuprofen comes as a 200 milligram tablet or chewable; it's also available as a liquid for children.

For adults with mild to moderate headache pain, taking 200 mg of ibuprofen every four to six hours might help. Taking it up to three times per day is enough to bring relief to many healthy adults (as well as kids over 12).

For more severe head pain, research has shown that a double dose is likely to be more helpful than a single one. In fact, 400 mg is the dosage most frequently used in research looking at the effectiveness of ibuprofen for headache relief.

In a review of 12 studies, researchers found that people who get regular tension-type headaches were more likely to be pain-free after taking a 400 mg dose, compared to a 200 mg dose. However, in total, only a small number of people benefited from ibuprofen at all.

Another review of studies, this one in people with migraines, found that about 25% of people reported being pain-free two hours after taking 400 mg of ibuprofen. About 56% of people felt that their pain level had decreased to mild after two hours.

Side Effects

Ibuprofen is associated with side effects ranging from common and mild to potentially serious. These risks are heightened at higher doses, which is why taking it as directed is essential.

Common Side Effects of Ibuprofen
Verywell / Cindy Chung

Common Side Effects

Potential side effects of ibuprofen include:

  • Constipation
  • Diarrhea
  • Gas
  • Bloating
  • Dizziness
  • Nervousness
  • Ringing in the ears

Some people have a more serious response to ibuprofen therapy, including allergic reactions and bleeding in the stomach. Signs of a serious problem are as follows:

  • Symptoms of an allergic reaction (rash, itching, blisters, hives)
  • Swelling in the abdomen, face, or elsewhere
  • Trouble breathing
  • Chest pain
  • Blood in stool, urine, or vomit
  • Severe stomach pain
  • Weight gain or swelling of the abdomen
  • Nausea or vomiting
  • Stomach pain
  • Unexplained weight gain

NSAIDs can cause ulcers, bleeding, or holes in the stomach or intestines. People who are older, are in poor health, or drink three or more alcoholic beverages per day are at the highest risk for these adverse effects, as are those who take blood thinners or corticosteroids.

Risks

Since 2005, the FDA has required ibuprofen makers to include warnings stating that taking the medication increases the risk of heart attack and stroke. General consensus for the following 10 years was that healthy adults and people who took ibuprofen as directed for short periods of time were not at risk of heart attack and stroke.

The FDA now warns of an increased risk of heart attack and stroke in anyone taking ibuprofen or other NSAIDs. They warn people that:

  • Heart attack and stroke risk increase with short-term use.
  • Your risk of heart attack and stroke increases within weeks of starting ibuprofen.
  • Your risk increases with higher doses and long-term use.
  • People with preexisting heart disease are at the highest risk, but people without heart disease are at risk too.

While aspirin is an NSAID, these risks do not apply to aspirin. Aspirin has been shown to reduce the risk of heart attacks and strokes.

Talk to your doctor before taking ibuprofen if you have any of the following risk factors:

Symptoms such as chest pain, trouble breathing, slurred speech, and neurological problems such as weakness on one side of your body could be a sign of heart attack or stroke. Call 911 or go to the nearest hospital emergency department immediately.

Ibuprofen and Pregnancy

Studies have been inconclusive regarding how ibuprofen might affect a developing fetus during the first two trimesters. However, it is contraindicated in the last three months of pregnancy, as it can cause problems to an unborn baby or during delivery.

If you're expecting or breastfeeding, talk to your doctor before taking ibuprofen, even in standard doses. And if you happen to become pregnant while taking ibuprofen, stop taking it until you've spoken to your healthcare provider.

Was this page helpful?
Article Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Rothrock JF. Non-steroidal anti-inflammatory drugs (NSAIDs) for acute migraine treatment. American Migraine Foundation. December 14, 2011.

  2. Derry S, Wiffen PJ, Moore RA, et al. Oral ibuprofen for acute treatment of episodic tension-type headache in adults. Cochrane Database Syst Rev. 2015;2015(7):CD011474. doi: 10.1002/14651858.CD011474.pub2

  3. Rabbie R, Derry S, Moore RA. Ibuprofen with or without an antiemetic for acute migraine headaches in adults. Cochrane Database of Syst Rev. 2013;2013(4):CD008039. doi: 10.1002/14651858.CD008039.pub3

  4. Cleveland Clinic. Non-steroidal anti-inflammatory medicines (NSAIDs). Reviewed April 27, 2016.

  5. Curfman G. FDA strengthens warning that NSAIDs increase heart attack and stroke risk. Harvard Health Publishing. Updated June 27, 2019.

  6. U.S. Food and Drug Administration. FDA strengthens warning of heart attack and stroke risk for non-steroidal anti-inflammatory drugs. June 9, 2015.